Funnel Cloud, Grundy
- When
- July 29, 1:57 PM CST
- Where
- Grundy County, 0.86 mi SE of Dike
- Reported by
- Law Enforcement
- Coordinates
- 42.460, -92.620
Grundy County Sheriff's Office reported a brief funnel cloud near Highway 20.
Very similar to July 28th, the overall setup for any weather of substance was lacking. Relative surface high pressure remained over the state with fairly light and variable wind fields, highs in the mid to upper 70s, and dew points in the upper 50s to low 60s.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Very similar to July 28th, the overall setup for any weather of substance was lacking. Relative surface high pressure remained over the state with fairly light and variable wind fields, highs in the mid to upper 70s, and dew points in the upper 50s to low 60s. Other supporting features remained unsubstantial with MUCAPE values around 1000 J/kg, bulk effective shear under 30 kts, negligible 0-1 km SRH, and lifted condensation levels around 1000 m or greater. Once again, local wind fields may have contributed to helicity generation, but was not picked up in larger scale mesoanalysis. Scattered light convection once again was seen across parts of the state, amounting to little more than occasion isolated thunder and moderate rainfall, though a pair of funnel clouds were reported around the Waterloo area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 29, 11:41 AM CST, 2 hours 16 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 1241 PM CDT Sun Jul 29 2018 .SHORT TERM.../Today through Tonight/ Issued at 345 AM CDT Sun Jul 29 2018 A band of showers with a few embedded thunderstorms has persisted across far southern Iowa overnight, generally along and south of Highway 34, bringing some beneficial rains to that area. Radar trends and hi-res short range guidance suggest this activity will slide slowly southeastward out of our area in the next several hours. Meanwhile, the rest of the forecast area is characterized by nearly calm winds and near zero dewpoint depressions, favoring some fog development through sunrise. So far obs have not really backed this up, but with clearing in northern Iowa expect visibility to begin dropping soon. Have maintained patchy fog mention in the forecast through about 8 or 9 am, but low confidence in magnitude and coverage. By mid-morning the southern Iowa showers should be gone along with any fog that does develop. Thereafter the day should be quiet, with perhaps some redevelopment of showers/storms this afternoon and evening in our soupy airmass characterized by low instability but little to no inhibition, and aided by weak but broad forcing associated with an approaching mid-level trough feature. Coverage of showers/storms later today into tonight should be spotty, and have included widespread 10-30 POPs accordingly. No significant impact is expected as thunderstorms will be few and far between, with no threat of severe weather or heavy rain. .LONG TERM.../Monday through Saturday/ Issued at 345 AM CDT Sun Jul 29 2018 On Monday and Monday night a mid-level trough/low will move slowly eastward across northeast Iowa, Wisconsin, and Illinois toward Lake Michigan. On the western periphery of this feature we will continue to see widely scattered showers and isolated thunderstorms, especially Monday afternoon/evening as coverage is enhanced by modest diurnal heating. However, there is no real severe weather threat and impacts will be minimal. Any lingering precipitation should push east of our area by late Tuesday, while temperatures remain below normal as they have for much of the last week or two. The next weather system will come in the form of another trough moving through the northwesterly mid-level flow, crossing Iowa around Wednesday evening and kicking off additional thunderstorms, mainly across northern and northeastern Iowa. Instability will still be fairly modest at this time and deep-layer shear is weak, so the severe threat appears to be low. The trough late Wednesday will push a weak surface boundary southward across Iowa, bringing temperatures down a few degrees again on Thursday. However, this boundary will hang up near the Missouri border, then retreat back northward across our area on Thursday night and Friday morning as large-scale warm air advection kicks in coincident with a large thermal ridge building over the High Plains. A few showers/storms are possible with the retreating boundary early Friday morning, but of bigger note will be the return of summer warmth on Friday and probably Saturday. Temperatures will sneak toward 90 degrees across southern Iowa while dewpoints approach 70 degrees at times. Looking ahead toward next weekend the picture becomes murkier. The aforementioned ridge will persist and expand across most of the southern CONUS, while a series of northern stream troughs move across far southern Canada near the U.S. border. This will set up a fast zonal flow regime across the Upper Midwest, and within this synoptic set-up we would expect that subtle shortwave impulses moving through the zonal flow, in conjunction with a quasi- stationary baroclinic zone and the daily development of the nocturnal low-level jet, will likely set off one or more rounds of MCSs during the peak heating and/or overnight hours. However, there is considerable variability in the strength of the ridge/troughs and thus the MCS "storm track", as well as the timing and magnitude of any impulses that would trigger such convection. So thunderstorms and severe weather may be possible at times next weekend, but beyond that no details can be gleaned at this time. && .AVIATION.../For the 18Z TAFS through 18Z Monday afternoon/ Issued at 1240 PM CDT Sun Jul 29 2018 The two primary concerns will be isolated convective development this afternoon and early this evening, and the potential for radiation fog south overnight. Have added VCSH wording near KALO and KDSM this afternoon where either radar or satellite data suggests better probabilities, but will omit at other sites until trends note otherwise. Anything that does develop should dissipate by 02z. Some potential for at least MVFR fog near KOTM early Mon morning, but have left out until confidence increases. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...Lee LONG TERM...Lee AVIATION...Small
Hazardous Weather Outlook National Weather Service Des Moines IA 348 AM CDT Sun Jul 29 2018 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-300900- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 348 AM CDT Sun Jul 29 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Isolated non-severe thunderstorms are possible today and tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday Infrequent thunderstorms are possible early this week followed by addition storm chances for the middle to latter portions of next week. Severe weather is not expected early this week. A few strong storms may occur mid to late week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected today.
The Des Moines radar (KDMX), 122 km away, was scanning. The volume nearest the first event began at 19:55 UTC.
2 funnel cloud. Local standard time, as filed.
Grundy County Sheriff's Office reported a brief funnel cloud near Highway 20.
KWWL TV reported a brief funnel cloud west of the UNI Dome along W 27th St.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773990, 773991.